Recently a few cases of long QT syndrome were reported during treatment with cisapride. In most of these cases, risk factors for cardiac arrhythmias or pharmacologic interactions might have been involved, and the role of cisapride remained unclear. Macrolides such as clarithromycin potentially interact with the metabolic elimination of cisapride and have overlapping indication areas. We therefore studied whether combined treatment with clarithromycin and cisapride leads to pharmacokinetic changes and increased QT intervals.Methods:
The study was an open, randomized, 2-way crossover study with washout periods of 1 week. Twelve healthy volunteers were recruited. Treatments were cisapride (10 mg 4 times a day) for 10 days with concomitant clarithromycin (500 mg twice a day) from days 6 through 10, or clarithromycin (500 mg twice a day) for 10 days combined with cisapride (10 mg 4 times a day) from days 6 through 10. Frequent ECG recordings were performed for 24 hours before drug treatment (baseline). After 5 days of monotherapy and combination therapy, frequent ECG recordings and assessments of plasma drug levels were performed for 24 hours.Results:
Clarithromycin alone was associated with a minimal increase in QTc intervals. Monotherapy with 10 mg cisapride 4 times a day led to a concentration-dependent QTc elevation, amounting to 6 ms during steady state. Combination of cisapride and clarithromycin caused an average QTc increase of 25 ms above pretreatment values and 3-fold increases in cisapride concentrations.Conclusions:
QTc elevations after cisapride or clarithromycin alone remained within the normal range of diurnal variation. Coadministration of cisapride and clarithromycin produced a substantial QT prolongation. The data support the recently purported interaction between cisapride and clarithromycin and thus the filed contraindication to combine these drugs.